Clozapine-induced systemic lupus erythematosus

Abu Fanne Rami*, Daniel Barkan, Dror Mevorach, Eran Leitersdorf, Yoseph Caraco

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

OBJECTIVE: To report a case of classic clozapine-induced systemic lupus erythematosus that also developed on rechallenge. CASE SUMMARY: A 32-year-old white woman diagnosed with schizophrenia presented in 1996 with clinical characteristics and laboratory markers consistent with drug-induced lupus (DIL). Clozapine, started 1 year prior, was withdrawn, with complete biological and clinical remission within 3 months. In 2004, 1 week after rechallenge with clozapine for uncontrolled schizophrenia, the patient developed clinical and biological signs and symptoms consistent with the diagnosis of DIL. Again, discontinuation of clozapine was followed by full remission within 2-3 months. DISCUSSION: DIL was first described more than 50 years ago, with multiple drugs implicated in the causation. Clozapine-induced lupus was reported recently, but does not meet the usual criteria for a diagnosis of DIL. We report a classic case of clozapine-induced lupus that, according to the Naranjo probability scale, demonstrates a highly probable relationship between DIL and clozapine. CONCLUSIONS: DIL demands a high index of suspicion for diagnosis. Although clozapine has an extensive safety profile, DIL must be considered as one of its serious adverse effects.

Original languageAmerican English
Pages (from-to)983-985
Number of pages3
JournalAnnals of Pharmacotherapy
Volume40
Issue number5
DOIs
StatePublished - May 2006
Externally publishedYes

Keywords

  • Clozapine
  • Drug-induced lupus
  • Hypersensitivity reaction
  • Schizophrenia

Fingerprint

Dive into the research topics of 'Clozapine-induced systemic lupus erythematosus'. Together they form a unique fingerprint.

Cite this